DOI: http://dx.doi.org/10.18203/issn.2454-5929.ijohns20195583

Ototoxic effect of anti-tubercular treatment on multi-drug resistant tuberculosis patient

Sachin Jain, M. Aftab, Shivendra Pratap Singh, Abhishek Kumar Dubey, Ved Prakash Upadhyay, Himani Naresh Singh

Abstract


Background: Multi-drug resistant tuberculosis (MDR-TB) is defined as tuberculosis caused by Mycobacterium tuberculosis resistant in vitro to the effects of isoniazid and rifampicin, with or without resistance to any other drugs. Regimen for MDR-TB comprises of 6 drugs - kanamycin, levofloxacin, ethionamide, pyrazinamide, ethambutol and cycloserine during 6-9 months of the intensive phase and 4 drugs levofloxacin, ethionamide, ethambutol and cycloserine during the 18 months of the continuation phase. The aim of our study was to document the incidence and severity of ototoxicity in MDR-TB patient receiving category IV treatment under the revised national tuberculosis control program.

Methods: Prospective cohort study was carried out on proven case of MDR-TB patients. Total 61 patients were evaluated for the development of ototoxicity, for a period of one year. First three months of study pre-treatment baseline audiogram were recorded by pure tone audiometry, and repeat audiogram was done after six months and nine months.  

Results: Out of 61 patients 21 patients developed ototoxicity with incidence of 34.42%. Incidence of high frequency hearing loss was 21.31% and flat loss was 13.11%.

Conclusions: MDR-TB patients, due to effect of aminoglycoside may develop mild to severe degree of hearing loss. As hearing loss in these patients is permanent, careful audiological monitoring should be done regularly.

 


Keywords


Tuberculosis, Hearing loss, Ototoxicity

Full Text:

PDF

References


World Health Organization. Guidelines for the programmatic management of drug resistant tuberculosis – Emergency update. WHO/HTM/ TB/2008.402. Geneva: WHO; 2008.

de Jager P, van Altena R. Hearing loss and nephrotoxicity in long term aminoglycoside treatment in patients with tuberculosis. Int J Tuberc Lung Dis. 2002;6(7):622-7.

Nathanson E, Gupta R, Huamani P, Leimane V, Pasechnikov AD, Tupasi TE, et al. Adverse events in the treatment of multidrug resistant tuberculosis: results from the DOTS-Plus initiative. Int J Tuberc Lung Dis. 2004;8(11):1382-4.

Brock Biology of Microorganisms. In: Madigan M, Martinko J, Parker J, eds. 10th ed. Pearson Education, 2002.

Selimoglu E. Aminoglycoside‑induced ototoxicity. Curr Pharm Des. 2007;13(1):119-26.

Guthrie OW. Aminoglycoside induced ototoxicity. Toxicology. 2008;249(2-3):91-6.

Rybak LP, Ramkumar V. Ototoxicity. Kidney Int. 2007;72(8):931-5.

Tiwari M. Roy AK. Shamliya K. Yadav SK. Ototoxicity Associated With The Usage Of Injectable Kanamycin In Multi-Drug Resistant Tuberculosis Patients during Intensive Phase Of Category IV Treatment On DOTS-Plus Therapy. IOSR J Dent Med Sci.2016;15(2):12-6.

Duggal P, Sarkar M. Audiologic monitoring of multi‐drug resistant tuberculosis patients on aminoglycoside treatment with long term follow‐up. BMC Ear Nose Throat Disord. 2007;7(1):5.

Sharma V, Bhagat S, Verma B, Singh R, Singh S. Audiological Evaluation of Patients Taking Kanamycin for Multidrug Resistant Tuberculosis. Iran J Otorhinolaryngol. 2016;28(86):203-8.

Gatell JM, Ferran F, Araujo VE, Bonet M, Soriano E, Traserra J, et al. Univariate and multivariate analyses of risk factors predisposing to auditory toxicity in patients receiving aminoglycosides. Antimicrob Agents Chemother. 1987;31(9):1383-7.

Ibekwe MU, Nwosu C. Pure tone audiometric findings in patients on second-line treatment for multidrug-resistant tuberculosis. Port Harcourt Med J. 2016;10(3):97-101

Fausti SA, Helt WJ, Gordon JS, Reavis KM, Philips DS, Konard DL. Audiologic monitoring for ototoxicity and patient management. In: KCM Campbell. Pharmacology and ototoxicity for audiologists. New York: Thomson Delmar Learning. 2007.

Campbell KC, Meech RP, Klemens JJ, Gerberi MT, Dysstad SS, Larsen DL, et al. Prevention of noise- and drug induced hearing loss with D-methionine. Hear Res. 2007;226(1–2):92-103.